Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Tulsa, OK

June 14, 2023Crawford County, Franklin County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 14, 2023, 8:53 AM CDT for Crawford County, Franklin County, Washington County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2023, 8:53 AM CDT (13:53 UTC)
Expired
Jun 14, 2023, 9:30 AM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 58 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 8:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS54 KTSA 141353
SVRTSA
ARC033-047-143-141445-
/O.NEW.KTSA.SV.W.0182.230614T1353Z-230614T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
853 AM CDT Wed Jun 14 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in west central Arkansas...
  Northeastern Crawford County in northwestern Arkansas...
  Southwestern Washington County in northwestern Arkansas...

* Until 945 AM CDT.

* At 852 AM CDT, a severe thunderstorm was located 3 miles southwest
  of Strickler, moving southeast at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations in or near the path include...
  Mountainburg...                   Winslow...
  Chester...                        Devils Den State Park...
  Lake Fort Smith...                Strickler...
  Blackburn...                      Fern...
  Bidville...                       Piney...
  Locke...                          Odell...
  Mount Gayler...                   

This includes the following highways,
 Interstate 40 in Arkansas near mile marker 26.
 Interstate 49 between mile markers 31 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 9399 3578 9447 3590 9438 3579 9396
      3576 9396 3576 9391 3577 9391 3577 9390
      3576 9384
TIME...MOT...LOC 1352Z 292DEG 32KT 3579 9434 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
688 
WWUS54 KTSA 141409
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
909 AM CDT Wed Jun 14 2023

ARC033-047-143-141445-
/O.CON.KTSA.SV.W.0182.000000T0000Z-230614T1445Z/
Franklin AR-Crawford AR-Washington AR-
909 AM CDT Wed Jun 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTH CENTRAL
WASHINGTON COUNTIES...

At 909 AM CDT, a severe thunderstorm was located 3 miles north of
Chester, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Mountainburg...                   Winslow...
Chester...                        Devils Den State Park...
Lake Fort Smith...                Fern...
Blackburn...                      Piney...
Bidville...                       Locke...
Mount Gayler...                   

This includes the following highways,
 Interstate 40 in Arkansas near mile marker 26.
 Interstate 49 between mile markers 31 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3574 9440 3586 9425 3579 9396 3576 9396
      3576 9391 3577 9391 3577 9390 3576 9384
      3552 9399
TIME...MOT...LOC 1409Z 292DEG 32KT 3573 9417 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
043 
WWUS54 KTSA 141419
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
919 AM CDT Wed Jun 14 2023

ARC033-047-143-141445-
/O.CON.KTSA.SV.W.0182.000000T0000Z-230614T1445Z/
Franklin AR-Crawford AR-Washington AR-
919 AM CDT Wed Jun 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTH CENTRAL
WASHINGTON COUNTIES...

At 919 AM CDT, a severe thunderstorm was located 4 miles northwest of
Fern, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Mountainburg...                   Winslow...
Chester...                        Lake Fort Smith...
Fern...                           Piney...
Bidville...                       Locke...
Mount Gayler...                   

This includes the following highways,
 Interstate 40 in Arkansas near mile marker 26.
 Interstate 49 between mile markers 31 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3570 9432 3581 9413 3579 9396 3576 9396
      3576 9391 3577 9391 3577 9390 3576 9384
      3552 9399
TIME...MOT...LOC 1419Z 292DEG 32KT 3569 9406 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
385 
WWUS54 KTSA 141430
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
930 AM CDT Wed Jun 14 2023

ARC033-047-143-141440-
/O.CAN.KTSA.SV.W.0182.000000T0000Z-230614T1445Z/
Franklin AR-Crawford AR-Washington AR-
930 AM CDT Wed Jun 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
NORTHEASTERN CRAWFORD AND SOUTH CENTRAL WASHINGTON COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
northwestern and west central Arkansas.

LAT...LON 3570 9432 3581 9413 3579 9396 3576 9396
      3576 9391 3577 9391 3577 9390 3576 9384
      3552 9399
TIME...MOT...LOC 1428Z 292DEG 32KT 3565 9394 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:34 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 6:34 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
634 AM CDT Wed Jun 14 2023

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 318 AM CDT Wed Jun 14 2023

A few stronger thunderstorm clusters have developed early this
morning across northeast Oklahoma in association with elongated
mid level vorticity max across Kansas. A right moving elevated
supercell produced ping pong ball size hail in Tulsa earlier.
Elevated instability remains in the 1000-1500 J/kg, with deep
layer shear around 40 knots, which will continue to support at
least a marginal hail threat for the remainder of the overnight
hours as storms continue eastward.

Additional scattered thunderstorms may redevelop by late morning
and especially into the afternoon as stronger diurnal heating
develops. CAMs, including some of the global models suggest best
storm chances will be across northeast Oklahoma closer to mid
level vort max sagging southeast out of Kansas and in the deeper
moisture across far southeast Oklahoma, where a few storms could
be severe with 80 knot upper speed max. The greater threat for
severe weather however will more than likely develop just southeast
of the CWA this afternoon/evening.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 318 AM CDT Wed Jun 14 2023

A few lingering storms will be possible tonight, however overall
coverage is expected to remain fairly limited. Another strong mid
level wave will move east out of the Four Corners region on Thursday
with an MCS liking moving into eastern Oklahoma Thursday night.
In additional to some severe threat, very heavy rainfall will be
likely in some locations.

Weak upper ridge builds into the southern Plains Friday into Saturday
with a slow warming trend. The active weather pattern continues
as another upper disturbance lifts northeast into Kansas with
another round of strong to severe thunderstorms Saturday night
including heavy rainfall.

Although weak upper ridge begins to build north into the early
part of the next week, zonal flow will persist, which should
allow for at least low thunderstorm chances and some passing
clouds. NBM still appears a little too warm during this time and
continued with slightly cooler MOS guidance. Heat indices however
may still start to become an issue, especially if the two rounds
of heaver precipitation materialize Thursday and Saturday nights.

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Wed Jun 14 2023

A few showers/isolated thunder remain across NW AR, but impacts at
TAF initiation across those sites appear minimal. Another area of
storms will impact KBVO in the the 12z-13z period with IFR/MVFR
vsbys and possibly MVFR cigs. Will include tempo groups at
KTUL/KRVS as this activity moves E-SE through mid morning. At
this time will only include VCTS across the AR sites given the
uncertainty of the track and whether convection remains intact
later this morning.

Additional storms will be possible again this afternoon and
evening, but coverage appears to low for any TAF mention.

VFR elements will prevail outside of TSRA at all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  64  89  68 /  80  30  10  60
FSM   87  68  92  71 /  80  30  10  50
MLC   85  65  91  68 /  30  20  10  60
BVO   85  58  89  63 /  80  40  10  50
FYV   85  61  88  65 /  80  30  10  50
BYV   84  61  87  65 /  80  30  10  40
MKO   85  64  89  67 /  70  30  10  60
MIO   84  61  88  65 /  70  30  10  50
F10   84  63  89  67 /  60  20  10  60
HHW   83  67  90  69 /  40  30  10  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...23
Hazardous weather outlook, Jun 14, 6:33 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
633 AM CDT Wed Jun 14 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
633 AM CDT Wed Jun 14 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cluster of strong to severe thunderstorms will likely sweep through
portions of northeast Oklahoma into northwest Arkansas this morning.
Large hail and damaging winds will be likely in the stronger bow
segments.

Storms may redevelop later this morning, and continue into the
afternoon across northeast Oklahoma and northwest Arkansas, with
isolated to widely scattered activity across southeast Oklahoma.
Severe potential will continue with storms later this morning and
afternoon, with large hail and damaging straight line winds the
main threats. While there may be a few lingering storms this
evening, the focus for severe weather is expected to shift
southeast of the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY through MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
A storm complex that develops to the northwest Thursday
will likely impact eastern Oklahoma and northwest Arkansas
Thursday night and Friday morning. A severe wind threat may
accompany this complex, along with a heavy rainfall threat.

Another round of storms looks to impact eastern Oklahoma and
northwest Arkansas Saturday night, with severe weather again
possible along with heavy rainfall.

Daily thunderstorm chances will continue into next week, however
coverage will likely be lower as upper ridging begins to build
north from Texas.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jun 14, 7:20 AM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
720 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     Hail             6 ESE Foyil             36.40N 95.42W
06/14/2023  M1.00 inch       Mayes              OK   Emergency Mngr

            measured 65 mph wind with quarter size hail.

&&
Local storm report, Jun 14, 7:43 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
743 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     Tstm Wnd Dmg     6 NNW Pryor             36.38N 95.36W
06/14/2023                   Mayes              OK   Emergency Mngr

            power poles snapped at N429 and W440 rd.

&&
Local storm report, Jun 14, 7:45 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
745 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     Tstm Wnd Dmg     5 NNW Pryor             36.37N 95.34W
06/14/2023                   Mayes              OK   Emergency Mngr

            Trees down in area of W 440 and N 430-431 rd
            west of Pryor.

&&
Local storm report, Jun 14, 8:28 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
828 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     Tstm Wnd Gst     5 WNW Westville         36.02N 94.65W
06/14/2023  M62 MPH          Adair              OK   Mesonet

            Mesured at Westville Mesonet site.

&&
Local storm report, Jun 14, 8:32 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
832 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     Tstm Wnd Gst     Westville               35.99N 94.57W
06/14/2023  M60 MPH          Adair              OK   Storm Chaser

            60 mph gusts reported by broadcast media
            storm tracker in Westville.

&&
Local storm report, Jun 14, 8:36 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
836 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Tstm Wnd Dmg     Locust Grove            36.19N 95.17W
06/14/2023                   Mayes              OK   Broadcast Media

            Large tree branch snapped at base...seen
            from broadcast media. Time estimated from
            radar.

&&

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:38 AM CDTSevere Thunderstorm WarningTSABenton, Washington52 min
Jun 14, 3:46 AM CDTSevere Thunderstorm WarningTSABenton, Washington29 min
Jun 14, 3:48 AM CDTSevere Thunderstorm WarningTSAWashington42 min
Jun 14, 4:05 AM CDTSevere Thunderstorm Warning Considerable damage threatTSACrawford, Franklin, Madison, Washington55 min
Jun 14, 4:08 AM CDTSpecial Weather StatementTSAFranklin37 min
Jun 14, 4:31 AM CDTSpecial Weather StatementTSAWashington29 min
Jun 14, 4:39 AM CDTSevere Thunderstorm WarningTSAFranklin21 min
Jun 14, 4:59 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Washington47 min
Jun 14, 8:07 AM CDTSevere Thunderstorm WarningTSABenton, Washington53 min
Jun 14, 8:55 AM CDTSpecial Weather StatementTSAMadison, Washington35 min
Jun 14, 9:22 AM CDTSpecial Weather StatementTSAMadison23 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.